My husband's radical cystectomy experience

Posted by sue225 @sue225, Jan 15 9:46pm

I was inspired to share my husband's recent radical cystectomy surgery after reading on this blog about someone else's husband's similar story (except he had a neo-bladder which my husband could not have because of prior radiation treatment for prostate cancer).
My husband (who is 80)was told ahead of time that after this surgery you will feel like you have been hit by a two ton truck and there is the possibility that you may end up with a colostomy bag (temporary but would require a further surgery later: this,thankfully, did not happen. ) This is a long surgery: 8 hours. My husband needed blood transfusions during the surgery and after the surgery because he was anemic due to bleeding from the bladder for more than two weeks prior to the surgery. The surgery creating the Ilial conduit was a success. However what was supposed to be a six night hospital stay ended up being 20 days. He got an infection and needed antibiotics. He had horrible persistent post operative hiccups which happens from abdominal surgeries. A portion of the small bowel is used to create the ilial conduit. He then started getting laryngeal spasms. My niece, a pediatric resident working in another city, had seen this in children, and called my husband's doctor (urology resident) during morning rounds and suggested trying a drug called metoclopramide. It worked. He also needed to have his stomach pumped. He was put on solid food a little too soon. The bowel wasn't working properly yet. It was quite the experience.
Surgery was on November 24th. He has made an amazing recovery. A nurse still comes in 2 days a week to change the bag but that will end soon. He is back to doing his Tai Chi and seems back to his old self. Weakness and fatigue gone. He has adjusted really well to the pouch and is quite capable of changing it himself and all the self-care involved. His followup appointment was three days ago and he received a good report. The only thing that needs improvement still is low hemoglobin but that has moved up and probably an iron supplement to help speed things along. My husband went into the surgery in good shape physically. Be prepared for weight loss. He lost 17lbs! But, he has already gained back 10. I let him eat all the cake he wants!

Interested in more discussions like this? Go to the Kidney & Bladder group.

Sue225, I posted about my husband's neobladder surgery (https://connect.mayoclinic.org/discussion/bladder-cancer-and-neobladder-surgery/), and am so happy to see your post and hear of your husband's recovery at the age of 80. It sounds like my husband is about 3 weeks behind in his recovery. Absolutely true about the weight loss, Tim has lost over 20 lbs, and is still having trouble finding foods that taste good. I am surprised that they agreed to use Metoclopromide for his hiccups, as we were told that side effects could be an issue. The urology team seems to need to bring in another consult to address the persistent hiccup issue. We used Gabapentin finally after I did research on it. After all his issues in healing, a CT Cystogram has showed no more neobladder leaks, so we head back to Mayo for catheter removal tomorrow. Looking forward to his gaining strength and mobility without the catheter and bag. Again, thank you for sharing. I hope others will benefit from this information.

REPLY

The metoclopromide was like a miracle for my husband. It wasn't just the hiccups but those frightening laryngeal spasms that stopped very quickly after starting to take the medication. And he did not seem to experience any side effects.
Wish I had some tips for you re eating. My husband found the hospital food "delicious":)! (Hard to believe). Maybe a consult with a dietitian at the Mayo Clinic would be a good idea.
That is good news about the neobladder. Wishing your husband well as he continues to recover.

REPLY

@sue225 and @sepdvm I want to extend best wishes, hopes and prayers for your husbands’ continued recoveries from their surgeries. My dad had extensive abdominal surgeries at age 81 ( 3, I think) and also had hiccups & spasms. He was given metoclopromide in a liquid form. I guess it was only temporary and helped. I didn’t know about it at the time and found the partly used bottle years later when I was helping my parents clean out their place to move.
Fast forward a few years to my own metoclopromide (aka Reglan) situation. I am diabetic and had developed an autonomic neuropathy complication condition called gastroparesis. Basically it causes a disruption in normal digestion and leads to terrible GI symptoms. I was prescribed metoclopromide for this. It worked great on the gastroparesis but what I didn’t know was that it is a neuroleptic medication (effects nervous system) and can result in a condition called Tardive Dyskinesia ( an uncontrollable movement disorder). I suspect this is what your medical teams were referring to when they described cautions regarding side effects. I took this med for about 2-3 years and did indeed develop Tardive Dyskinesia. ( I have since learned that the med is supposed to be a short term treatment.) Having Tardive Dyskinesia was one of the worst things I’ve ever experienced. I lost about 4 years of my life to it (career, misdiagnosis & treatment that was ineffective…etc). A neurologist finally caught it and said “It is the Reglan. I want you off the Reglan. You have drug induced Tardive Dyskinesia.” This was such a big deal there was a class action lawsuit against the pharmaceutical companies because of inadequate warning labeling. I was part of this. We “won” but the meager compensation doesn’t begin to cover the anguish & toll this experience had on us and our families. Now that I’ve shared all this (TMI), I beg you to proceed with extreme caution when it comes to metoclopromide.

REPLY

I am so sorry to hear about your terrible experience with metoclopramide. Fortunately, my husband only needed to take this drug very short term (believe it was btwn 2-3 wks) and he was fine.
Wish it had not been such a long road for you to get properly diagnosed.
Sharing this info is valuable.

REPLY
@cehunt57

@sue225 and @sepdvm I want to extend best wishes, hopes and prayers for your husbands’ continued recoveries from their surgeries. My dad had extensive abdominal surgeries at age 81 ( 3, I think) and also had hiccups & spasms. He was given metoclopromide in a liquid form. I guess it was only temporary and helped. I didn’t know about it at the time and found the partly used bottle years later when I was helping my parents clean out their place to move.
Fast forward a few years to my own metoclopromide (aka Reglan) situation. I am diabetic and had developed an autonomic neuropathy complication condition called gastroparesis. Basically it causes a disruption in normal digestion and leads to terrible GI symptoms. I was prescribed metoclopromide for this. It worked great on the gastroparesis but what I didn’t know was that it is a neuroleptic medication (effects nervous system) and can result in a condition called Tardive Dyskinesia ( an uncontrollable movement disorder). I suspect this is what your medical teams were referring to when they described cautions regarding side effects. I took this med for about 2-3 years and did indeed develop Tardive Dyskinesia. ( I have since learned that the med is supposed to be a short term treatment.) Having Tardive Dyskinesia was one of the worst things I’ve ever experienced. I lost about 4 years of my life to it (career, misdiagnosis & treatment that was ineffective…etc). A neurologist finally caught it and said “It is the Reglan. I want you off the Reglan. You have drug induced Tardive Dyskinesia.” This was such a big deal there was a class action lawsuit against the pharmaceutical companies because of inadequate warning labeling. I was part of this. We “won” but the meager compensation doesn’t begin to cover the anguish & toll this experience had on us and our families. Now that I’ve shared all this (TMI), I beg you to proceed with extreme caution when it comes to metoclopromide.

Jump to this post

TD sounds like a horrible thing to suffer through. So sorry you dealt with that for so many years. As a veterinarian I am aware of possible neurologic side effects in animals. Luckily nothing like TD. The main issue with using it after a bowel resection is causing the stomach peristalsis before the rest of the GI tract is healed and functional, at least in animals. A low dose of Gabapentin for 2 days worked well for Tim to control and stop hiccups. It seems to be a newer solution per my research. I don't know what is used when people have long term chronic hiccups, but obviously Reglan is not a safe choice for everyone.

REPLY
Please sign in or register to post a reply.
  Request Appointment